Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 100, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at May 9, 2004, 7:21 PM CDT for Chippewa County, Rusk County, Wisconsin. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2004, 7:21 PM CDT (00:21 UTC)
- Expired
- May 9, 2004, 8:15 PM CDT
- In force
- 54 min
- Issued by
- NWS Twin Cities, MN
- Area
- Counties, with a storm outline in the text
Counties Chippewa County, WI, Rusk County, WI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 7:58 PM CDT | TSTM WND DMG | 10 S Bruce, WI | LARGE TREE DOWN BLOCKING ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 37 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 6:15 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
| May 9, 7:20 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.4 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 62 J/kg
- Mixed-layer CIN
- -818 J/kg
- Mixed-layer LCL
- 1354 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 202 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
785 WUUS53 KMPX 100021 SVRMPX WIC017-107-100115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 720 PM CDT SUN MAY 9 2004 THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RUSK COUNTY IN NORTHWEST WISCONSIN THIS INCLUDES THE CITY OF LADYSMITH CHIPPEWA COUNTY IN WEST CENTRAL WISCONSIN THIS INCLUDES THE CITY OF CHIPPEWA FALLS * UNTIL 815 PM CDT * AT 716 PM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS...CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 11 MILES NORTH OF LADYSMITH TO CHIPPEWA FALLS...AND MOVING EAST AT 45 MPH. * LOCATIONS IMPACTED INCLUDE... CHIPPEWA FALLS. LADYSMITH. LAT...LON 4571 9112 4488 9151 4511 8970 4593 8928 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:55 PM CDT, 4 hours 26 minutes earlier.
Area forecast discussion, May 9, 2:55 PM CDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 255 PM CDT SUN MAY 9 2004 .DISCUSSION... SVR TSTRM WATCH JUST ISSUED OVR PTNS OF CENTRAL/SRN MN. SVR CONVECTION HAS DVLPD VCNTY OF LOW LEVEL CONVERGENCE AREA. NOT SURPRISED AS THIS IS THE INTERSECTION OF OUTFLOW FM EARLIER CONVECTION AND SURGING NWD WMFNT. GOLFBALL HAIL REPORTED VCNTY OF KMOX. LCLS FAIRLY HIGH ATTM...BUT WL NEED TO WATCH CLOSELY AS CONVECTION CONTS TO DVLP. VGP JUST SOUTH OF CONVECTION OVER 0.3. SYNOPTIC SCALE FORCING ASSOCD WITH MID LEVEL WIND MAX SHOULD CONTINUE TO PRODUCE SCT CONVECTION THROUGH THE EVE AS IT BUILDS SOUTHEAST IN THICKNESS FIELD. FAIRLY IMPRESSIVE THICKNESS DIFLUENCE THROUGH THE EVENING AS SFC BOUNDARY SLIDES SOUTHEAST. IN ADDITION...INCREASING MOISTURE POOLING AS SFC DEWPTS IN THE 60S CONT TO MOV NWD INTO SRN MN/WRN WI. FRONTAL MOVEMENT SLIGHTLY SLOWER THAN EARLIER GUIDANCE. EXPCD TO FINALLY CLEAR SERN PTN OF FORECAST AREA BY LATE TNGT. HWVR SOME LINGERING ISENTROPIC UPGLIDE LINGERS INTO MON MRNG IN SRN AREAS. WEAK FORCING AND FRONTAL BOUNDARY CONTS TO SLIDE FARTHER SWD ON MONDAY ALLOWING MORE STABLE ATMOSPHERE TO OVERSPREAD AREA. TEMPS SIGNIFICANTLY COOLER...PERHAPS AS MUCH AS 20 DEGREES. FRONTAL BOUNDARY BEGINS TO SURGE NWD ONCE AGAIN LATER MON NGT INTO TUE AS SIGNIFICANT S/W TROF AMPLIFIES OVER THE WRN U.S. THETA-E ADVECTION DVLPS RAPIDLY LTR MON NGT BUT MOISTURE LAGGING...SO WL HOLD OFF ATTM OF INTRODUCING ANY POPS IN THE NORTH AND WEST. GFS/ETA IN DISAGREEMENT ON AMOUNT OF WARMUP ON WED...HENCE WENT WITH A BLEND OF GUIDANCE. WET PERIOD LKLY TUE AND WED AS BROAD SCALE SWLY FLOW CONTINUES TO USHER DEEPER MOISTURE INTO VCNTY OF SLOW MOVING FRONTAL BOUNDARY. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && MBK
Hazardous weather outlook, May 9, 11:24 AM CDT, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED FOR GRAMMAR NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1124 AM CDT SUN MAY 9 2004 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-101100- ANOKA-BARRON-BENTON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA- DOUGLAS-DUNN-EAU CLAIRE-FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI- KANABEC-KANDIYOHI-LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-MEEKER- MILLE LACS-MORRISON-NICOLLET-PEPIN-PIERCE-POLK-POPE-RAMSEY-REDWOOD- RENVILLE-RICE-RUSK-SCOTT-SHERBURNE-SIBLEY-ST CROIX-STEARNS-STEELE- STEVENS-SWIFT-TODD-WASECA-WASHINGTON-WATONWAN-WRIGHT-YELLOW MEDICINE- 1124 AM CDT SUN MAY 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN .DAY ONE...TODAY AND TONIGHT THE STORM PREDICTION CENTER HAS UPGRADED FROM SLIGHT TO MODERATE THE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS CENTRAL AND SOUTH CENTRAL MINNESOTA INTO WEST CENTRAL WISCONSIN. STRONG THUNDERSTORMS ARE EXPECTED TO RAPIDLY DEVELOP ACROSS CENTRAL MINNESOTA THIS AFTERNOON...AND THEN TRACK ACROSS SOUTH CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN TONIGHT. THE SEVERE WEATHER THREAT WILL BE LARGE HAIL...DAMAGING WINDS AND TORNADOES. THIS SEVERE WEATHER THREAT HAS THE POTENTIAL TO PRODUCE SEVERAL STRONG TORNADOES. SOME LOCALLY HEAVY RAINS ARE ALSO POSSIBLE...WHICH MAY CAUSE SOME URBAN FLOODING AND PONDING OF WATER IN LOW-LYING AREAS. ALL INTERESTS SHOULD MONITOR THE LATEST WEATHER INFORMATION THIS AFTERNOON AND TONIGHT...AND KEEP ONE EYE ON THE SKY FOR APPROACHING THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER FRONTAL SYSTEM WILL TAKE SHAPE OVER THE EASTERN ROCKIES TUESDAY. WIDESPREAD SHOWERS AND THUNDERSTORMS ARE LIKELY TUESDAY THROUGH THURSDAY. HEAVY RAINS...LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH THE STRONGER STORMS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL MOST LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT. MBK
In the hours before
Local storm report, May 9, 3:04 PM CDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
304 PM CDT SUN MAY 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0208 PM HAIL 1 E CHOKIO 45.57N 96.15W
05/09/2004 1.75 INCH STEVENS MN LAW ENFORCEMENT
0208 PM HAIL CHOKIO 45.57N 96.17W
05/09/2004 0.75 INCH STEVENS MN LAW ENFORCEMENT
0229 PM HAIL MORRIS 45.59N 95.91W
05/09/2004 0.88 INCH STEVENS MN LAW ENFORCEMENT
0230 PM HAIL 8 N HOLLOWAY 45.36N 95.91W
05/09/2004 1.00 INCH SWIFT MN LAW ENFORCEMENT
0250 PM HAIL 13 S CYRUS 45.43N 95.74W
05/09/2004 0.88 INCH POPE MN PUBLIC
0255 PM HAIL 12 S STARBUCK 45.44N 95.53W
05/09/2004 1.00 INCH POPE MN LAW ENFORCEMENT
ROAD SLIPPERY FROM HAIL. VERY HEAVY RAIN.
&&
TDKLocal storm report, May 9, 4:46 PM CDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
446 PM CDT SUN MAY 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0317 PM HAIL MURDOCK 45.22N 95.39W
05/09/2004 0.75 INCH SWIFT MN TRAINED SPOTTER
0258 PM FUNNEL CLOUD 8 N WILLMAR 45.24N 95.05W
05/09/2004 KANDIYOHI MN AMATEUR RADIO
0321 PM HAIL 20 E BENSON 45.32N 95.20W
05/09/2004 0.75 INCH KANDIYOHI MN NWS EMPLOYEE
0320 PM HAIL MURDOCK 45.22N 95.39W
05/09/2004 1.75 INCH SWIFT MN TRAINED SPOTTER
0330 PM HAIL KERKHOVEN 45.19N 95.32W
05/09/2004 1.00 INCH SWIFT MN EMERGENCY MNGR
0330 PM HAIL 2 W SUNBURG 45.35N 95.28W
05/09/2004 1.00 INCH SWIFT MN UNKNOWN
&&
MBKLocal storm report, May 9, 4:56 PM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
456 PM CDT SUN MAY 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0323 PM HAIL 2 W BROOTEN 45.50N 95.16W
05/09/2004 0.75 INCH POPE MN LAW ENFORCEMENT
0327 PM HAIL 6 S BROOTEN 45.41N 95.12W
05/09/2004 0.75 INCH STEARNS MN TRAINED SPOTTER
0335 PM HAIL 6 S BROOTEN 45.41N 95.12W
05/09/2004 0.88 INCH STEARNS MN AIRPLANE PILOT
0403 PM HAIL PAYNESVILLE 45.38N 94.72W
05/09/2004 1.00 INCH STEARNS MN EMERGENCY MNGR
0408 PM HAIL 9 S PAYNESVILLE 45.25N 94.72W
05/09/2004 1.00 INCH MEEKER MN TRAINED SPOTTER
0355 PM TSTM WND GST WILLMAR 45.12N 95.05W
05/09/2004 60 MPH KANDIYOHI MN AWOS
&&
MBKLocal storm report, May 9, 6:32 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
632 PM CDT SUN MAY 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL COTTAGE GROVE 44.82N 92.93W
05/09/2004 0.75 INCH WASHINGTON MN TRAINED SPOTTER
&&
AEBThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 7:26 PM CDT | Severe Thunderstorm Warning | MPX | Pierce | 64 min |
| May 9, 7:40 PM CDT | Severe Thunderstorm Warning | MPX | Pepin | 50 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.